Alert archive / Michigan / River Flood Warnings in 2018
River Flood Warning 10, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Feb 18, 2018, 9:49 PM EST for Ingham County, Michigan. It took effect at Feb 20, 2018, 7:00 PM EST. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2018, 9:49 PM EST (02:49 UTC)
- In effect from
- Feb 20, 2018, 7:00 PM EST
- Expired
- Feb 26, 2018, 12:32 PM EST
- In force
- 6 days
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Ingham County, MI
The radar
The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Grand River at Lansing (LNSM4).
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 13 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04113000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Feb 18, 6:36 PM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Feb 18, 6:36 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
636 PM EST Sun Feb 18 2018
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 330 PM EST Sun Feb 18 2018
A period of wet weather and warm temperatures are expected beginning
later tonight, and lasting into Wednesday. Periods of rain with some
thunderstorms are expected. Rainfall of 1 to 3 inches is expected,
with some locally higher amounts possible. The rain will change over
to some mixed precipitation late Tuesday night and Wednesday as
colder air pushes in.
There will be small chances of precipitation for the end of the
week, with additional chances next weekend. Overall, temperatures
are expected to remain generally above average through the period.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 330 PM EST Sun Feb 18 2018
We are issuing a Flood Watch for the entire area valid from noon
Monday through Wednesday with the forecast package this afternoon.
The reasons for this include the obvious 1-3 inches of rain
expected, the frozen ground which will limit ground absorption, and
up to around 2 inches of water in the snowpack (highest NW, less
SE). One thing that will limit the flood potential is the rain
coming over 36-48 hours. That said, there are still enough concerns
to justify the watch.
The general trend in the arrival of the rainfall has been delayed
slightly. Initial lighter rains will move in across far Southern
Lower toward daybreak, and then will spread across the remainder of
the area through Monday. This is when some of the better transport
initially moves in, and will set the stage for additional waves of
rain.
The frontal system that will be the focus for these waves of rain
will move into the NW counties later on Mon. This front will be
pushing into a very moist air mass by February standards where
Pwat's will be up to around 1.3 inches, or almost 3 times average
for this time of the year. The front will stall out for a bit as it
becomes parallel with the SW flow aloft. Short waves will ride along
the front and bring the waves of rain until Tue night when the
front starts to push SE.
We are fairly certain that 1 to 3 inches of rain is going to fall
over the area. The heavier rain looks to occur further SE where the
low level moisture axis will be maximized just ahead of the front.
There remains a concern that some locally heavier bands of rain
could fall with the waves and convection riding along the front.
This is difficult to pin point until almost as it is occurring as
the front will fluctuate with the passage of each wave. Areas up
across the NW look to see a little less rain. However they have more
water in the snowpack that will likely be released with the rain,
warm, and moist conditions. This is why we included them in the
Flood Watch.
Thunder will be possible beginning Mon afternoon, and will linger
until the front passes Tue night/ Wed morning. Instability is not
great, even in the warm sector where areas along and South of I-96
will likely see 60 on Tue.
We do see the potential for pcpn to transition from rain to snow
late Tue night and Wed morning as the colder air pushes in. There
could be a mix of all wintry pcpn as the colder air briefly
undercuts warmer air aloft.
.LONG TERM...(Wednesday through Sunday)
Issued at 330 PM EST Sun Feb 18 2018
A summer like Bermuda high is entrenched from Bermuda west through
Florida through the long term period. What this means for Lower
Michigan is a flat southwest flow aloft. The result in no cold air
intrusions between Wednesday and Sunday. In fact, 850mb temps
through that 5 day period do not vary much at all and remain within
a few degrees of zero Celsius.
The precipitation associated with the early/mid week rain event
should be exiting our area at midday on Wednesday. After that high
pressure should bring dry weather from Wednesday afternoon through
Thursday night.
There is a chance for a light mix of rain and snow from Friday into
Friday night, but this shortwave looks weak. Thinking we may
actually end up dry through much of these two forecast periods.
A better chance of precipitation (rain/snow) should come out over
the weekend from Saturday into Sunday as a stronger shortwave ejects
our way from the Western U.S. trough. Heating of the day will bring
mainly rain during the day with some snow mixing in overnight. Being
that it is 7 days out, the next weekend system has quite a bit of
spread in the deterministic models in terms of strength, depth and
track of a low through the Ohio Valley / Southern Great Lakes.
Bottom line the long term looks to be a decent time to allow the
rivers to recede with near to slightly above normal temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 635 PM EST Sun Feb 18 2018
VFR conditions will continue overnight then areas of IFR will
arrive around 12Z Monday. IFR and LIFR will become widespread by
18Z. Winds will be southeast to south around 10 knots.
&&
.HYDROLOGY...
Issued at 330 PM EST Sun Feb 18 2018
As a strong area of high pressure sets up over the Southeast U.S., a
solid stream of gulf moisture is expected to flow northward into the
Great Lakes. Guidance continues to suggest rainfall from Monday
through Wednesday with periods of heavy rain possible.
Widespread rainfall amounts ranging from 1 to 3 inches are expected,
with locally with excessive amounts of over 3 inches, especially
from Southwest Michigan to Saginaw Bay. Coupled with recent
snowmelt, a frozen ground, and continued high river levels, rainfall
will result in bankfull streams and rivers. Some locations are
looking at minor flooding, especially those immediately near and
adjacent to rivers.
A positive light in all of this is that temperatures in the 50s and
60s will reduce the presence of ice on rivers. High water flows are
likely to flush waterways, freeing up streams and preventing
immediate concern for ice jams, if temperatures were to return to
well below freezing territory in the future.
&&
.CLIMATE...
Issued at 330 PM EST Sun Feb 18 2018
Below are the high temp records, max low records, and precipitation
records for Mon, Tue, and Wed.
Mon 2/19 Tue 2/20 Wed 2/21
Muskegon
High 58 (2017) 62 (2017) 58 (2017,1930)
Max Low 44 (1994) 40 (1953) 41 (2017)
Pcpn 0.88"(1994) 1.13"(2002) 1.44"(1997)
Grand Rapids
High 62 (2017) 61 (1930) 66 (1930)
Max Low 47 (1994) 50 (1930) 47 (1930)
Pcpn 0.85"(1939) 1.40"(1898) 2.96"(1997)
Lansing
High 62 (2017) 59 (2017,'83,'30) 62 (1930)
Max Low 42 (1994) 42 (1930) 42 (2017)
Pcpn 1.49"(1939) 1.04"(1891) 2.14"(1997)
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch from Monday afternoon through Wednesday afternoon
for MIZ037>040-043>046-050>052-056>059-064>067-071>074.
LM...None.
&&
SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...Duke
AVIATION...Ostuno
HYDROLOGY...JAM
CLIMATE...NJJHazardous weather outlook, Feb 18, 11:12 AM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 1112 AM EST Sun Feb 18 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-191000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1112 AM EST Sun Feb 18 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Several rounds of heavy rain are forecasted Monday through Tuesday Night. Water levels will likely be elevated ahead of the rain due to the ongoing snow melt. There will likely still be some ice in the rivers. All this will support an increased risk for flooding for much of the week. Thunderstorms will be possible Monday afternoon into Tuesday night. Any stronger storm could contain gusty winds. Wind gusts may top 40 mph mainly Tuesday afternoon or evening. This could lead to scattered power outages. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MJS NJJ
In the hours before
Local storm report, Feb 18, 8:01 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
801 PM EST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW LANSING 42.71N 84.55W
02/18/2018 M0.5 INCH INGHAM MI TRAINED SPOTTER
24 HOUR TOTAL. WITH 0.04 WATER EQUIVALENT.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Ionia | 9 days |
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Kent | 9 days |
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Kent | 9 days |
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Kent | 10 days |
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Barry | 8 days |
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Kent | 8 days |
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Kent | 5 days |
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Jackson | 6 days |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Eaton | 7 days |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Ionia | 24 hr |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Ingham | 24 hr |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Kalamazoo | 24 hr |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Allegan | 24 hr |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Muskegon | 6 days |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Newaygo | 39 hr |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Mecosta | 5 days |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Isabella | 7 days |
| Feb 19, 12:53 PM EST | River Flood Warning | GRR | Eaton | 6 days |
| Feb 19, 12:53 PM EST | River Flood Warning | GRR | Ionia | 7 days |
| Feb 19, 12:53 PM EST | River Flood Warning | GRR | Ingham | 6 days |
| Feb 19, 12:53 PM EST | River Flood Warning | GRR | Kalamazoo | 8 days |
| Feb 19, 12:53 PM EST | River Flood Warning | GRR | Calhoun | 10 days |
| Feb 19, 1:22 PM EST | River Flood Advisory | GRR | Calhoun | 7 days |
Nearby
River Flood Warnings in Michigan, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.